Alert archive / Minnesota / Flash Flood Warnings in 1999

Flash Flood Warning 13, NWS Duluth, MN

July 5, 1999Cook County, Minnesota

NWS Duluth, MN issued this flash flood warning at Jul 5, 1999, 12:50 PM CDT for Cook County, Minnesota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 1999, 12:50 PM CDT (17:50 UTC)
Expired
Jul 5, 1999, 7:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN
Area
Whole counties

County Cook County, MN

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.8 hours before the alert went out and 405 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 390 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
390 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 051753
FFWDLH
MNC031-137-WIC007-060000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1250 PM CDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BAYFIELD COUNTY IN WISCONSIN

* FLASH FLOOD WARNING FOR...
  SOUTHERN COOK COUNTY IN MINNESOTA
   THIS INCLUDES THE CITY OF GRAND MARAIS
  CENTRAL AND SOUTHEAST ST. LOUIS COUNTY IN MINNESOTA    THIS 
INCLUDES THE CITY OF HIBBING AND VIRGINA

* UNTIL 7PM CDT

* AT 1245 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SHOWERS AND 
THUNDERSTORMS MOVING THROUGH THE AREAS THAT RECEIVED HEAVY RAINS 
OVERNIGHT.  MORE DEVELOPMENT IS POSSIBLE ACROSS THOSE AREAS THIS 
AFTERNOON. A FRONTAL SYSTEM MOVING EAST INTO THE AREA EARLY THIS 
AFTERNOON WILL HAVE TO BE MONITORED FOR POTENTIALLY HEAVY RAINS. AT 
THIS TIME...HOWEVER...WIDESPREAD HEAVY RAIN IS NOT EXPECTED. 
OFFICIALS REPORT MANY ROADS REMAIN FLOODED FROM RAINFALL THAT FELL 
OVERNIGHT.  AS A RESULT...THE FLASH FLOOD WARNINGS FOR NORTHERN 
BAYFIELD COUNTY IN WISCONSIN...CENTRAL AND SOUTHEAST ST. LOUIS 
COUNTY...AND COOK COUNTY IN MINNESOTA HAS BEEN EXTENDED UNTIL 700 PM 
MONDAY EVENING.   

CONDITIONS ARE EXPECTED TO IMPROVE OVER CENTRAL AND SOUTHEAST ST. 
LOUIS AND COOK COUNTIES AFTER 400 PM.  THE THREAT FOR HEAVY RAIN 
WILL CONTINUE INTO THE EVENING OVER NORTHERN BAYFIELD COUNTY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS O F UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

STEWART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:30 AM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 5, 3:30 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT MON JUL 5 1999

AN MCS THAT DEVELOPED DURING THE EVENING WAS GENERATING SOME HEAVY
RAINFALL ACROSS NORTHEASTERN MINNESOTA THIS MORNING. SOME RAINFALL
AMOUNTS HAVE EXCEEDED 3 INCHES ACROSS PORTIONS OF THE IRON RANGE.
SERIOUS FLOODING WAS OCCURRING AS OF THIS WRITING ACROSS THE IRON
RANGE. WITH CELLS TRAINING ACROSS THIS AREA...AND PRECIPITABLE WATER
VALUES AROUND 2 INCHES...THERE WILL CONTINUE TO BE A MAJOR PROBLEM
WITH FLOODING ACROSS THE RANGE FOR A WHILE BEFORE DAYBREAK. STRONG
SOUTHERLY WINDS INTERACTING WITH A BOUNDARY ACROSS CENTRAL
MINNESOTA/WESTERN LAKE SUPERIOR ALONG WITH THICKNESS DIFLUENCE WERE
CREATING NEARLY TROPICAL RAINFALL THIS MORNING.

LAPS INDICATED THETA-E IN THE 360 RANGE...ALONG WITH CAPE VALUES
CLOSE TO 4000 J/KG. IN ADDITION...THERE WAS STRONG THETA-E ADVECTION
ACROSS THE BOUNDARY. WILL ADD LOCALLY HEAVY RAINFALL TO THE ZONES TO
ACCOUNT FOR THE TROPICAL RAINFALL ACROSS THE AREA AND HIGH PWAT.

THE COLD FRONT MOVES EASTWARD DURING THE DAY...CLEARING NORTHEAST
MINNESOTA BY 0000 UTC...AND NORTHWESTERN WISCONSIN BY 0600 UTC. SOME
STORMS MAY BECOME SEVERE ALONG AND AHEAD OF THE FRONT LATER TODAY
AND TONIGHT...OR AT LEAST PRODUCE EXCESSIVE RAINFALL.

VERY DRY AIR FILTERS IN BEHIND THE FRONT TONIGHT...WITH PLENTY OF
SUNSHINE EXPECTED FOR TUESDAY. FWC MOS TEMPS A LITTLE TOO LOW...AND
HAVE RAISED THEM A LITTLE BIT IN MOST SITUATIONS VIA FAN.

.DLH...NONE.

DAP

In the hours before

Local storm report, Jul 5, 8:57 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
857 AM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    VIRGINIA                  MN   FLOODING
07/05/99   ST LOUIS                       MANY ROADS UNDER WATER
                                          AND BASEMENTS FLOODED

0320 AM    HIBBING                   MN   FLOODING
07/05/99   ST LOUIS                       SEVEREAL ROADS UNDER
                                          WATER AND BASEMENTS
                                          FLOODED

0320 AM    GRAND RAPIDS              MN   FLOODING
07/05/99   ITASCA                         REPORTS OF ROADS UNDER
                                          WATER AND BASEMENTS
                                          FLOODED

0500 AM    TWO HARBORS               MN   FLOODING
07/05/99   SOUTHERN LAKE                  VEHICLE CAMPERS STUCK
                                          UNDERNEATH A BRIDGE,
                                          TENTS FLOATED TO LAKE
                                          SUPERIOR.

0500 AM    8 S OF GRAND MARAIS       MN   FLOODING
07/05/99   SOUTHERN COOK                  HIGHWAY 61 FLOODED

0500 AM    LUTSEN                    MN   FLOODING
07/05/99   LAKE                           HIGHWAY 61 BETWEEN LUTSEN
                                          AND TOFTE UNDER WATER

0620 AM    VIRGINIA                  MN   FLOODING
07/05/99   ST LOUIS                       TRAVEL CONSIDERED
                                          DANGEROUS. MANY ROADS
                                          UNDER WATER.

0845 AM    FRENCH RIVER              MN   FLOODING
07/05/99   ST. LOUIS                      2 HOUSES UNDERWATER TO
                                          1ST FLOOR. HOVERCRAFT
                                          NEEDED TO GET THEM.

TOMALAK
Local storm report, Jul 5, 8:57 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
857 AM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    VIRGINIA                  MN   FLOODING
07/05/99   ST LOUIS                       MANY ROADS UNDER WATER
                                          AND BASEMENTS FLOODED

0320 AM    HIBBING                   MN   FLOODING
07/05/99   ST LOUIS                       SEVEREAL ROADS UNDER
                                          WATER AND BASEMENTS
                                          FLOODED

0320 AM    GRAND RAPIDS              MN   FLOODING
07/05/99   ITASCA                         REPORTS OF ROADS UNDER
                                          WATER AND BASEMENTS
                                          FLOODED

0500 AM    TWO HARBORS               MN   FLOODING
07/05/99   SOUTHERN LAKE                  VEHICLE CAMPERS STUCK
                                          UNDERNEATH A BRIDGE,
                                          TENTS FLOATED TO LAKE
                                          SUPERIOR.

0500 AM    8 S OF GRAND MARAIS       MN   FLOODING
07/05/99   SOUTHERN COOK                  HIGHWAY 61 FLOODED

0500 AM    LUTSEN                    MN   FLOODING
07/05/99   LAKE                           HIGHWAY 61 BETWEEN LUTSEN
                                          AND TOFTE UNDER WATER

0620 AM    VIRGINIA                  MN   FLOODING
07/05/99   ST LOUIS                       TRAVEL CONSIDERED
                                          DANGEROUS. MANY ROADS
                                          UNDER WATER.

0845 AM    FRENCH RIVER              MN   FLOODING
07/05/99   ST. LOUIS                      2 HOUSES UNDERWATER TO
                                          1ST FLOOR. HOVERCRAFT
                                          NEEDED TO GET THEM.

TOMALAK
Special weather statement, Jul 5, 10:00 AM CDT, 2 hours 50 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1000 AM CDT MON JUL 5 1999

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THREAT...
LARGE HAIL AND DAMAGING WINDS AND FLOODING.

DISCUSSION...
A COLD FRONT MOVING ACROSS NORTHWESTERN MINNESOTA WILL MOVE TO THE
SOUTHEAST TODAY. UNFORTUNATELY...THE FRONT IS EXPECTED TO BRING
ANOTHER ROUND OF THUNDERSTORMS TO MUCH OF THE AREA THIS AFTERNOON
AND EVENING. THE STORMS ARE EXPECTED TO FIRE ACROSS NORTH CENTRAL
MINNESOTA BY MIDDAY...WITH THE STORMS MOVING WITH THE FRONT TO THE
DULUTH AND PINE CITY AREAS BY MID AFTERNOON. THE THUNDERSTORMS WILL
THEN BECOME MORE LIKELY IN NORTHWESTERN WISCONSIN LATER IN THE
AFTERNOON. BECAUSE OF THE TROPICAL MUGGY AIR IN PLACE OVER THE
NORTHLAND...ANY OF THE STORMS COULD RESULT IN TORRENTIAL RAINFALL.
BESIDES THE TYPICAL SEVERE WEATHER THREAT...ADDITIONAL FLOODING IS
POSSIBLE IN AREAS WHERE THE FLOODING ALREADY OCCURRED THIS MORNING.
SOME ROADS ARE ALREADY NEAR WASHOUT...AND ANY ADDITIONAL RAINFALL
WILL FURTHER COMPOUND THE PROBLEM. BE SURE TO MONITOR NOAA WEATHER
RADIO AND THE LATEST MEDIA REPORTS FOR THE LATEST INFORMATION ON
ROAD CLOSURES OR POSSIBLE FLASH FLOOD WARNINGS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE
AREA OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY AND
THIS EVENING.

DAP
Special weather statement, Jul 5, 10:00 AM CDT, 2 hours 50 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-052000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1000 AM CDT MON JUL 5 1999

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THREAT...
LARGE HAIL AND DAMAGING WINDS AND FLOODING.

DISCUSSION...
A COLD FRONT MOVING ACROSS NORTHWESTERN MINNESOTA WILL MOVE TO THE
SOUTHEAST TODAY. UNFORTUNATELY...THE FRONT IS EXPECTED TO BRING
ANOTHER ROUND OF THUNDERSTORMS TO MUCH OF THE AREA THIS AFTERNOON
AND EVENING. THE STORMS ARE EXPECTED TO FIRE ACROSS NORTH CENTRAL
MINNESOTA BY MIDDAY...WITH THE STORMS MOVING WITH THE FRONT TO THE
DULUTH AND PINE CITY AREAS BY MID AFTERNOON. THE THUNDERSTORMS WILL
THEN BECOME MORE LIKELY IN NORTHWESTERN WISCONSIN LATER IN THE
AFTERNOON. BECAUSE OF THE TROPICAL MUGGY AIR IN PLACE OVER THE
NORTHLAND...ANY OF THE STORMS COULD RESULT IN TORRENTIAL RAINFALL.
BESIDES THE TYPICAL SEVERE WEATHER THREAT...ADDITIONAL FLOODING IS
POSSIBLE IN AREAS WHERE THE FLOODING ALREADY OCCURRED THIS MORNING.
SOME ROADS ARE ALREADY NEAR WASHOUT...AND ANY ADDITIONAL RAINFALL
WILL FURTHER COMPOUND THE PROBLEM. BE SURE TO MONITOR NOAA WEATHER
RADIO AND THE LATEST MEDIA REPORTS FOR THE LATEST INFORMATION ON
ROAD CLOSURES OR POSSIBLE FLASH FLOOD WARNINGS.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE ENTIRE
AREA OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY AND
THIS EVENING.

DAP
Local storm report, Jul 5, 10:11 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DULUTH MN
1227 AM CDT MON JUL 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    BAYFIELD                  WI   WIND DAMAGE
07/05/99   BAYFIELD                       TREES BLOWN DOWN ON ROAD

TAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 9:21 PM CDTSevere Thunderstorm WarningDLHKoochiching54 min
Jul 4, 10:17 PM CDTSevere Thunderstorm WarningDLHItasca58 min
Jul 4, 10:29 PM CDTSevere Thunderstorm WarningDLHSaint Louis61 min
Jul 5, 12:47 AM CDTSevere Thunderstorm WarningDLHSaint Louis58 min
Jul 5, 1:14 AM CDTSevere Thunderstorm WarningDLHLake61 min
Jul 5, 1:33 AM CDTFlash Flood WarningDLHItasca, Saint Louis4 hr
Jul 5, 3:23 AM CDTFlash Flood WarningDLHLake2 hr
Jul 5, 5:11 AM CDTFlash Flood WarningDLHLake, Saint Louis109 min
Jul 5, 5:11 AM CDTFlash Flood WarningDLHCook109 min
Jul 5, 7:12 AM CDTFlash Flood WarningDLHCook, Lake2 hr
Jul 5, 7:12 AM CDTFlash Flood WarningDLHSaint Louis2 hr
Jul 5, 7:24 AM CDTSevere Thunderstorm WarningDLHKoochiching, Saint Louis66 min
Jul 5, 8:23 AM CDTSevere Thunderstorm WarningDLHSaint Louis67 min
Jul 5, 9:22 AM CDTFlash Flood WarningDLHSaint Louis4 hr
Jul 5, 9:22 AM CDTFlash Flood WarningDLHCook4 hr
Jul 5, 12:50 PM CDTFlash Flood WarningDLHSaint Louis6 hr
Jul 5, 2:25 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis65 min

Nearby

Flash Flood Warnings in Minnesota, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.